Texas, 2021

Hail and Damaging Winds in Texas, May 10, 2021

May 10, 2021 · NWS EWX · 3 events in 3 counties and zones

An upper level shortwave trough moved across a stationary front and generated thunderstorms over the western part of South Central Texas and northern Mexico. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved across a stationary front and generated thunderstorms over the western part of South Central Texas and northern Mexico. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 12:59 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 10, 12:59 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
159 PM CDT Mon May 10 2021

.SHORT TERM (Tonight through Tuesday Night)...

...Severe storms with large to potentially giant hail possible west
this evening...

A stalled cold front draped across the region from west to east,
with ample southerly flow at low to mid levels bringing rich
moisture into the region above it, are setting the stage for severe
storms this afternoon and evening, primarily west of US-281. A
corridor of 4000+ J/kg MUCAPE as analyzed by the RAP exists along
the Rio Grande, with 2500+ J/kg across the rest of south-central
Texas. Although the 18Z DRT special sounding still showed a decent
capping inversion, the expectation is that this will still mostly
erode away through the rest of this afternoon with a little help
from a weak shortwave and a brief window for some surface heating.
Deep shear of 40-50+ knots, highest NW, will be in place this
evening. Rotating storms are a high likelihood, and in this
environment we are yet again under the gun for the potential of very
large or even giant hail this evening over our western counties.
Damaging winds are a secondary threat. The sfc front will sag very
slowly southward through tonight, and there is a very low risk for a
tornado south of it this evening as SRH increases due to the LLJ
formation, but in general concern is very low for tornadoes. Despite
the marginal risk in place over the east half of our area for severe
storms, current local thinking is that storm chances are quite low
for at least areas northeast of La Grange to Fredericksburg for this
first event.

Concern for localized flash flooding may be slightly increased this
evening for primarily the Winter Garden region. With freezing levels
maxing out around 12-13kft and then falling closer to 10 kft by
Tuesday night, warm rain processes will occur but rainfall rates
shouldn't be off the charts or anything. Rivers have had plenty of
time to subside since the heavy rainfall late April into early May
so river flooding is not of much concern. However, impacts such as
ponding on roadways or overflowing culverts could be seen in a few
places where heavier rains do occur with a couple hours of residence
time. Somewhat more impactful flash flooding could be possible across
our western CWA this evening. The 12Z WRF-NMM, for example, puts out
a bullseye of 4+" of QPF over Uvalde and Zavala counties, and the
HRRR suggests the potential for similarly high QPF over the Winter
Garden region. That area is the most parched overall, especially
along our southern border, so they can take a bit of rain, but will
have to keep a close eye on things today.

Storms will likely cluster and weaken overnight tonight over the
southwest half of the CWA. However, redevelopment of showers and
storms is anticipated Tuesday morning with off and on activity
throughout the day and much of the night. Nailing down timing and
location of storms is difficult but in the AM, chances will be best
over the northwest half and will eventually spread across the rest
of the area through the day. A broad-brushed marginal risk of severe
weather, primarily for large hail, will be in place. A marginal risk
of excessive rainfall is also in place across the area, although
storms should be relatively progressive so we aren't likely to see
many localized totals during the day above the 1-3" range, if at
all. That said, given the anticendent wetness over some spots and
ample atmospheric moisture available as PWATs of 1.5-2" are still
progged over all but the northern Hill Country, we will still need to
keep an eye out for some localized flooding problems should heavier
rainfall rates arise. With the cloud cover and rain in place and the
front stalled near our southern border, rather cool temperatures are
forecast, topping out only in the 70s north and low to mid 80s
south/along the Rio Grande Tuesday.

&&

.LONG TERM (Wednesday through Monday)...

Our active weather pattern for the start to middle of the week should
come to an end by Thursday, but not before we squeeze out another
round of scattered showers with a few rumbles of thunder on
Wednesday. A weak mid level shortwave will move through from west to
east on Wednesday, resulting in some scattered showers and storms,
especially within an east/northeasterly sfc flow regime. Any remnant
rain showers should come to an end shortly after sunset on Wednesday
evening, mainly over the southern 1/3rd of the CWA.

South-Central Texas will be left under light northeasterly sfc flow
on the southern periphery of a weak sfc high as it settles in to our
north and east on Thursday afternoon. This should set the stage for
several cool mornings, with many places in the mid to upper 50s,
along with areas to the west and south in the lower to middle 60s. By
late Friday, the sfc high will begin to retreat and slide eastward,
allowing sfc flow to turn back out of the south, with sfc moisture
returning as well as the Gulf of Mexico opens back up for business.

The weekend looks to bring the return of a slightly more active
pattern back into the picture once again. Models are somewhat divided
on what will transpire by the start of next week, but are more in
agreement on the setup for the weekend. Two separate shortwaves will
ripple through the flow out ahead of a deepening long wave upper
level trough over the southwestern CONUS. This will allow isolated to
scattered showers and thunderstorms to develop both Saturday and
Sunday afternoons. At this time, the threat for severe weather looks
quite low, however, will continue to monitor the possibility of
strong to severe storms by Sunday afternoon and Monday afternoon, as
this type of pattern has led to severe weather in our region over the
last several weeks.

&&

.PREV DISCUSSION... /ISSUED 1248 PM CDT Mon May 10 2021/

AVIATION...

CIGs are hovering just below MVFR thresholds at SAT this afternoon
but should lift to VFR for a time. AUS is seeing a brief clearing but
it isn't expected to last. Scattered thunderstorm development late
this afternoon through the evening has the potential to impact
DRT/SAT/SSF but confidence is low in direct impacts for San Antonio,
thus carrying VCTS there for now. Deteriorating flight conditions
return tonight with IFR by 03z at AUS and MVFR at DRT/SAT/SSF by
03-05Z. SAT/SSF could see IFR as early as 09/12Z but confidence too
low to include at this time. Somewhat better shower and thunderstorm
coverage is expected late tonight near DRT and then by the afternoon
hours Tuesday at the I-35 sites, details to be refined.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  73  61  69  59 /  40  90  70  60  20
Austin Bergstrom Intl Airport  63  75  61  69  58 /  40  80  70  60  20
New Braunfels Muni Airport     65  77  62  72  59 /  40  80  70  60  20
Burnet Muni Airport            59  71  57  66  57 /  50  90  50  50  20
Del Rio Intl Airport           69  81  66  75  63 /  40  60  50  60  30
Georgetown Muni Airport        61  72  59  67  57 /  50  90  60  50  20
Hondo Muni Airport             66  80  64  74  59 /  50  80  60  60  20
San Marcos Muni Airport        64  76  61  70  58 /  40  80  70  60  20
La Grange - Fayette Regional   68  81  64  72  61 /  40  70  80  70  20
San Antonio Intl Airport       66  78  63  71  61 /  40  80  70  60  20
Stinson Muni Airport           68  81  65  73  62 /  40  70  70  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...Morris
Decision Support...33
Hazardous weather outlook, May 10, 4:03 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
503 AM CDT Mon May 10 2021

TXZ171>173-183>194-202>209-217>225-228-111015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
503 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe storms with the potential for very large hail
are possible on Monday afternoon and evening, mainly west of
highway 281. Locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms are also possible on Tuesday with large
hail and damaging winds being the primary hazards. Additionally,
locally heavy rainfall is possible Tuesday, which could result in
flooding due to already saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 10, 2:19 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
319 PM CDT Mon May 10 2021

TXZ184-185-102100-
Edwards TX-Real TX-
319 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vance, or 11 miles southeast of Rocksprings,
moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Vance and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2991 9969 2991 9965 2979 9964 2981 10022
      2996 10026 3004 9969
TIME...MOT...LOC 2018Z 260DEG 27KT 2989 10009

KCW

The radar

The Laughlin AFB radar (KDFX), 86 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Real

When
May 10, 3:52 PM CST
Where
Real County, 5.91 mi SE of Prade Ranch
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
29.830, -99.670

A thunderstorm produced ping pong ball size hail near Prade Ranch.

Thunderstorm Wind, Maverick

When
May 10, 6:15 PM CST
Where
Maverick County, 0.92 mi SE of El Indio
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
28.510, -100.310

A thunderstorm produced wind gusts estimated at 70 mph. These winds damaged two roofs and downed power lines in El Indio.

Thunderstorm Wind, Medina

When
May 10, 9:12 PM CST
Where
Medina County, 0.69 mi N of (Hdo)hondo Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
29.360, -99.180

A thunderstorm produced wind gusts measured at 70 mph at the South Texas Regional Airport in Hondo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961226, 961228, 961229.